Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 75, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 30, 2018, 5:03 PM EDT for Augusta County, Rockingham County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2018, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 30, 2018, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Augusta County, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 150 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:46 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 30, 2:46 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 246 PM EDT Thu Aug 30 2018 .SYNOPSIS... A cold front from the Great Lakes will move into the region this afternoon before stalling out overhead tonight through Saturday. The boundary will dissipate and upper-level high pressure will build overhead Sunday through Wednesday while surface high pressure builds over the western Atlantic. && .NEAR TERM /THROUGH TONIGHT/... A surface trough extends from near the Delmarva peninsula westward into central VA this afternoon with northwesterly flow noted on backside of the trough and southwest flow ahead. Actual surface cold front is also moving into the region and will track southeastward into central VA by this evening. Instability has developed across the region, especially near and south of the initial surface trough, where between 1000-2000 J/KG of CAPE have developed. Scattered showers/thunderstorms have already developed across portions of central VA and the Potomac Highlands westward into central/southern WV. This trend should continue through the afternoon, and the greatest coverage is forecast to remain across the Potomac Highlands and eastward into central VA where convergence will be maximized due to surface trough. Morning and early afternoon runs of available hi- res and global models are all in good agreement on this scenario. Further north/eastward, more isolated to scattered activity is also possible. Some marginal pulse severe thunderstorms are possible but overall severe threat will be limited by lack of deep layer shear. With high precipitable water values (~2"), a slowing and stalling front, and potential for multiple rounds of showers/storms, heavy rain and isolated flooding is also a concern across the Potomac Highlands eastward into central VA. Conditions have dried out in the past week and flash flood guidance values have increased, but the potential for some flooding/flash flooding is there, so will continue to consider idea of a short fused flash flood watch if confidence increases for a more widespread threat. The cold front will stall out overhead late tonight. At the same time an upper-level disturbance will pass through the area. Thus the shower/thunderstorm activity that will be across central VA this afternoon/evening may either spread northeastward or see additional development across northern VA and into Maryland late this evening and tonight. While there is not expected to be a severe threat, heavy rain will exist with any storm. Areas of fog are possible overnight as well. Lows tonight in the upper 60s to low 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The frontal boundary will remain stalled out over the area Friday through Saturday night. While weak, there will be a zone of convergence and a wind shift (east/southeast vs south/southwest) Upper-level ridging will remain over the western Atlantic during this time and southwest flow in the low/mid-levels of the atmosphere will continue to usher in moisture. Areas of showers/thunderstorms will develop each day with instability across the region and the presence of the boundary. The highest chances will occur during the afternoon/evening hours associated with peak heating. Locally heavy rain and gusty winds are possible in any thunderstorms. Confidence is low, but the highest chance for stronger storms will be near and south/west of the Potomac River...south and west of the stalled boundary. Humid conditions will persist during this time, but it will not be nearly as hot as recent days. Highs will be in the 80s with lows in the 60s/70s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The stalled out frontal boundary over the area will finally wash out by Sunday evening. The mid-upper level pattern looks fairly benign on Sunday, with heights rising and an upper ridge building in from the Western Atlantic. With a warm and very humid (dewpoints well into the 70s) airmass in place, some showers and thunderstorms could develop in response to daytime heating during the afternoon hours. The ridge will strengthen and become centered overhead on Monday, before moving further north on Tuesday and Wednesday. Forcing for ascent will be minimal, but with a very warm and humid airmass in place showers and thunderstorms will be possible each afternoon. The highest coverage of storms each day will likely be in the mountains, where terrain circulations could help to initiate storms in the absence of large scale forcing. It's possible that very subtle disturbances embedded in easterly mid-upper level flow could also help to focus activity once the ridge becomes centered to our north on Tuesday and Wednesday, but the details are very uncertain this far out. With nearly no flow aloft, storms that do form should be rather disorganized and pulse-like in nature, given the lack of shear. Precipitable water values throughout the long term period will be just below two inches. With ample moisture, and the potential for slow moving storms each afternoon, some isolated instances of flash flooding could be possible. Temperatures will moderate moving into early next week, with highs in the upper 80s to near 90. It will be very humid, with dewpoints staying above 70 throughout the long term period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Predominantly VFR conditions are expected through the day today. Showers and thunderstorms are possible this afternoon and evening. Greatest risk of -TSRA will be at CHO this afternoon/evening where a surface trough exists. Farther north, a shower or thunderstorm cannot be ruled out, but coverage may be more limited due to a lack of a lifting mechanism. Later this evening and tonight, shower/thunderstorm chances increase across the rest of the TAF sites, but will just carry VCSH for now. Areas of low clouds and fog may cause sub-VFR cigs/vsbys, especially during the overnight and morning hours, with highest risk at MRB/CHO. A frontal boundary will remain stalled out overhead Friday through Saturday night. Unsettled conditions are expected during this time, so there will be chances for showers and thunderstorms. The best chance for t-storms will be during peak heating hours during the afternoon/evening. Areas of low clouds and fog may cause sub-VFR cigs/vsbys, especially during the overnight and morning hours. Storms will be possible each afternoon Sunday through Wednesday. These storms could provide temporary disruptions at the air terminals. && .MARINE... A weak pressure trough will pass through the waters this morning. Largely sub-SCA conditions are expected. A couple of showers and thunderstorms are possible later this afternoon and evening. Gusty winds are possible in any thunderstorms that develop, but the more widespread convection should remain just to the south and west late this afternoon through this evening. A weak cold front will stall out near the waters later tonight through Saturday night. The gradient should be weak enough to prevent SCA conditions for most of the time, but there will be chances for showers and thunderstorms. The best chance for thunderstorms will be during the afternoon/evening hours each day during peak heating. Winds are expected to stay below the SCA threshold Sunday through Wednesday. Storms will be possible each afternoon over Labor Day weekend, and could produce brief gusty winds over the waters. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...KJP AVIATION...MM/KJP MARINE...MM/KJP
Hazardous weather outlook, Aug 30, 8:35 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 835 AM EDT Thu Aug 30 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 835 AM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Showers and thunderstorms producing locally heavy rain with isolated incidents of flooding are possible late this afternoon and evening across the Virginia Piedmont. There is also an isolated threat for severe thunderstorms across the Virginia Piedmont with damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-311000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 835 AM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Showers and thunderstorms producing locally heavy rain with isolated incidents of flooding are possible this afternoon and evening, especially across the Potomac Highlands and central Virginia. There is also an isolated threat for severe thunderstorms with damaging winds being the primary threat across the Potomac Highlands and central Virginia. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms producing locally heavy rain with isolated incidents of flooding are possible Friday, mainly across the Potomac Highlands and central Virginia. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 30, 4:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT THU AUG 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND DMG 4 E NORTH GARDEN 37.95N 78.57W
08/30/2018 ALBEMARLE VA 911 CALL CENTER
TREE DOWN IN THE 2100 BLOCK OF OLD LYNCHBURG ROAD.
&&
EVENT NUMBER LWX1801803
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:29 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Orange | 46 min |
| Aug 30, 3:22 PM EDT | Areal Flood Warning | LWX | Albemarle | 6 hr |
| Aug 30, 3:34 PM EDT | Areal Flood Warning | LWX | Rockingham, Shenandoah | 4 hr |
| Aug 30, 4:11 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 49 min |
| Aug 30, 4:41 PM EDT | Areal Flood Warning | LWX | Augusta, Page, Rockingham | 11 hr |
| Aug 30, 5:02 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 43 min |
| Aug 30, 5:36 PM EDT | Areal Flood Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 10 hr |
| Aug 30, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 68 min |
| Aug 30, 6:10 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Pendleton | 42 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.